Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
170 Doctors are Online

Brain zaps, lack of sleep, face tingling, on prozac, MDMA, CAT scan normal, no medical history. Causes ?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1835 Questions
I was on prozac for 3-5 days and had to be taken off because I had very bad adverse effects. Following this I had terrible brain zaps that kept me from sleeping. Got a cat scan and I was fine, eventually they dissapeared. This was about 1 month ago.

A week ago I took MDMA at a party and this entire week I have been feeling really weird and have had brain zaps also. They are quite frightening but the cat scan says Im ok> Why is this happening? I have random tingling and periods of stange sensations on my face and on my body. Sometimes my teeth will feel strange for a second an then it goes away. When I am about to fall asleep I get a zap of electricity in my head.
Posted Fri, 20 Apr 2012 in Brain and Spine
Answered by Dr. Ashish Mittal 14 hours later

Thanks for your query.

I appreciate your efforts for medical consultation in so much distress.

Important aspects of your query are:

•     26 year old female
•     Known case of Premenstrual dysphonic disorder (PMDD)
•     History of Brain zap twice: after stoppage of Prozac, after consumption of MDMA(3,4- Methylenedioxymethamphetamine).
•     Normal CT scan
•     Complaints of: random tingling and periods of strange sensations on face and body. Brain zap while sleeping.

You case is interesting and but difficult too. Even your attending physician is facing problem to solve it. I will try to give my best effort to help you in this problem.

Brain Zaps is a common side effect and withdrawal symptom from Antidepressants (like Prozac), but they can also occur with Benzodiazepines, MDMA and Sleeping Pills. The symptoms are described as brief but repeated electric shock-like sensations in the brain and head, or originating in the brain but extending to other parts of the body.

In withdrawal from antidepressants, sleeping pills or anxiety medications, these jolts of electricity can worsen and become debilitating, although there is no current evidence that the zaps present any danger to the individual. Currently they are not recognized as a physiological syndrome.

Apart from this for your other complaints I would like to consider multiple possibilities in following hierarchy:
•     Anxiety disorder: need to be rule out by detailed interview by psychiatrist
•     Vitamin deficiency: Get serum B12 level. Start multi vitamins as they are easily available.
•     Side effect of substance use.
•     Thyroid related problem: get thyroid hormonal assay done
•     Neurological problem: get MRI brain

Final message to you: Do not worry about symptoms, follow above advice, stop substance use if any and take multi vitamins.

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Wish you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor